Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 85, NWS Columbia, SC

July 29, 2002Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 29, 2002, 3:41 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2002, 3:41 PM EDT (19:41 UTC)
Expired
Jul 29, 2002, 4:30 PM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 6 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:45 PM EDTThunderstorm Wind 50 EColumbia Arpt, SCTV media reported a couple of trees down at Midlands Tech.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1903 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WUUS52 KCAE 291941
SVRCAE
SCC063-079-292030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
341 PM EDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
    EASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 430 PM EDT.

* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SPRINGDALE..MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    ST. ANDREWS.
    VALENCIA HEIGHTS.
    FOREST ACRES.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

LAT...LON 3392 8140 3374 8122 3396 8082 3411 8108

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:20 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 29, 2:20 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
220 PM EDT MON JUL 29 2002

UPPER RIDGE OVER THE REGION MOVES OFF THE EAST COAST TUESDAY AS AN
UPPER TROUGH AND ASSOCIATED SHORTWAVE APPROACHES FROM THE NORTHWEST.
TROUGH WEAKENS AND MOVES INTO THE MIDLANDS/CSRA WEDNESDAY.

AT THE SURFACE, LEE SIDE TROUGH LINGERS THROUGH TUESDAY. SURFACE
FRONT SHOULD BE JUST NORTH OF THE PALMETTO STATE WEDNESDAY.
THICKNESSES AND T1 TEMPERATURES STILL UP FOR TUESDAY..SO EXPECT
TEMPS IN THE MID 90S TO AROUND 100 DEGREES. AFTERNOON MIXING WILL
ALLOW DEWPOINTS TO FALL INTO THE MID/UPPER 60S, SO HEAT ADVISORY
SHOULD NOT BE NEEDED. THICKNESSES AND T1 TEMPS FALL FOR WEDNESDAY,
THUS EXPECT TEMPS TO BE A LITTLE COOLER.
WILL KEEP ISOLATED TSTMS FOR THIS EVENING. SLIGHT CHANCE POPS FOR
TUESDAY AND TUESDAY EVENING. LOW CHANCE FOR WEDNESDAY WITH FRONT
APPROACHING FROM THE NORTH.

FRONT PUSHES SOUTH OF THE AREA LATE THURSDAY WITH RIDGE BUILDING IN
OVER THE WEEKEND INTO EARLY NEXT WEEK. WILL KEEP A CHANCE OF PRECIP
IN FOR THURSDAY THEN DRY FOR FRIDAY THROUGH MONDAY. TEMPS WILL BE
SEASONABLE WITH LOWS IN THE LOW 70S AND HIGHS IN THE LOW/MID 90S.

FCSTID = 10
CAE  77 100  75  94 74 / 10 20 10 30
AGS  73  98  73  95 73 / 10 30 10 30
SSC  76  99  75  95 74 / 10 20 10 30
OGB  75  99  75  95 74 / 10 20 10 30

.CAE...
GA...NONE.
SC...NONE.

LM

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.